How would you handle this..?

Posted

You are reading page 2 of How would you handle this..?. If you want to start from the beginning Go to First Page.

turnforthenurse, MSN, NP

Specializes in ER, progressive care. Has 7 years experience.

Hmmm, what does M R I stand for?

MRI stands for "magnetic resonance imaging."

I still can't find any information regarding Silvadene being contraindicated with an MRI.

Sun0408, ASN, RN

Specializes in Trauma Surgical ICU. Has 4 years experience.

MRI stands for "magnetic resonance imaging."

I still can't find any information regarding Silvadene being contraindicated with an MRI.

Me either, any MRI techs or how about Esme12 to help us out :)

turnforthenurse, MSN, NP

Specializes in ER, progressive care. Has 7 years experience.

Me either, any MRI techs or how about Esme12 to help us out :)

I work tonight, so if I have a chance to talk to one of our MRI techs, I'm going to ask them and see if they know the answer!

Sun0408, ASN, RN

Specializes in Trauma Surgical ICU. Has 4 years experience.

haha, I was gonna ask one of the radiologist.. I work tonight also. Im sure we will have a CT in the am :)

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 41 years experience.

Me either, any MRI techs or how about Esme12 to help us out :)

I have had a death in my family.....my BIL lost his battle with cancer .........so I have been watching from afar......but I couldn't resist the plea.....;).

Silver sulfadiazine (INN, or silvadene) contains Silver. A metal. Silvadene is a topical sulfonamide/silver antibacterial used as a topical burn cream on burns, including chemical burns. It prevents the growth of a wide array of bacteria, as well as yeast, on the damaged skin.

There have been anecdotal reports of patients suffering burns in the MRI and it has been assumed it was from the silver content in the cream. Although there are reported burns from MRI's every year there did seem to be a correlation between the two.......there are policies that may vary but many have instituted the removal of Silvadene cream when performing a MRI. (Medsun: Newsletter #43, December 2009)

So far there have been no "studies" but I do know that many facilities have instituted a policy aboput the removal of silvadene before MRI's as a precaution.

I will have to take you at your word. It makes no sense though. the M in mri is magnatic, silver is not a ferrous (sp) metal, therefor, how is it causing an issue? live and learn, lol.

I have had a death in my family.....my BIL lost his battle with cancer .........so I have been watching from afar......but I couldn't resist the plea.....;).

Silver sulfadiazine (INN, or silvadene) contains Silver. A metal. Silvadene is a topical sulfonamide/silver antibacterial used as a topical burn cream on burns, including chemical burns. It prevents the growth of a wide array of bacteria, as well as yeast, on the damaged skin.

There have been anecdotal reports of patients suffering burns in the MRI and it has been assumed it was from the silver content in the cream. Although there are reported burns from MRI's every year there did seem to be a correlation between the two.......there are policies that may vary but many have instituted the removal of Silvadene cream when performing a MRI. (Medsun: Newsletter #43, December 2009)

So far there have been no "studies" but I do know that many facilities have instituted a policy aboput the removal of silvadene before MRI's as a precaution.

FLArn

Specializes in Hospice, LTC, Rehab, Home Health. Has 20 years experience.

@Esme12

I don't want to hijack this thread but wanted to say that I am sorry for your loss and will say a prayer for your family.

turnforthenurse, MSN, NP

Specializes in ER, progressive care. Has 7 years experience.

I will have to take you at your word. It makes no sense though. the M in mri is magnatic, silver is not a ferrous (sp) metal, therefor, how is it causing an issue? live and learn, lol.

Because of the reports of burns from Silvadene and the MRI according to Esme's post, but everything seems to be as a precaution. On a side note, I'm very sorry for your loss, Esme.

I am an aide on this floor. The RN called me in for help (along with about 6 others) he was bolused (x2) his vitals were stable. The gown and sheets had silvedene on them as well which is why they had to be changed (no metal in the MRI). Tubing had to be switched out to specific MRI tubing... not posiitive why.
might have to do with metal in iv pumps and requiring a certain mri ok pump and its tubing. ugh this happens frequently enough even in much smaller incidents like npo all day for nothing or a cancelation. just a med surg nurse but i would see when the mri was needed stat or routine? page for more pain meds?

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 41 years experience.

I will have to take you at your word. It makes no sense though. the M in mri is magnatic, silver is not a ferrous (sp) metal, therefor, how is it causing an issue? live and learn, lol.

I agree.....and the MRI has reports of burns all on it's own. I know of several facilities that have the cream removed because of the silver "being a conductive metal"......and of anecdotal reports of "burning sensation" during the MRI.

Thanks everyone.....it's been a rough few days.

dirtyhippiegirl, BSN, RN

Specializes in PDN; Burn; Phone triage. Has 8 years experience.

Burn nurse here, although I don't know if I can really offer any sort of constructive advice. We don't wipe off SSD before going to MRI at my facility, but that's certainly a per-doctor/facility policy right there.

We are very liberal about pain medication and sedation, however. There *is* simply an element of pain to burns that cannot be taken away.

On my unit, all dressing changes come with standard orders for both fent and versed. (For a walky-talky, typical would be 100-200 mcg of fent and 1-4 of versed.) Wiping off the SSD would constitute a dressing change in my mind. This guy was intubated. What sort of drips did he have running? All of our intubated burn patients are placed on sedation, as well as a fentanyl drip. Again, we're given pretty liberal bolusing orders for dressing changes. It's not uncommon for a big burn to have, say, 300 mcg/hour of fent and 4/hour of versed running with ordered boluses of 200-400 of fent and up to 10 of versed for a dressing change.

The doctor's thoughtlessness sucks, obviously.